Florida, 2017Damaging Wind in Florida, May 30, 2017
May 30, 2017 · NWS MLB · 1 event in 1 county or zone
A strong thunderstorm formed along the collision of the east coast and west coast sea breezes along the spine of the Florida peninsula and briefly became severe, downing multiple trees in Umatilla.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm formed along the collision of the east coast and west coast sea breezes along the spine of the Florida peninsula and briefly became severe, downing multiple trees in Umatilla.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 30, 2:43 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, May 30, 2:43 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
343 PM EDT Tue May 30 2017
.DISCUSSION...
...Increasing Rain Chance this Week Signals Onset of the Wet
Season for Most of the Area...
Tonight...Boundary driven convection may linger into late evening
over interior sections. The latest HRRR suggests this will be near
the Kissimmee River to Okeechobee so will have 40 percent POPs
there. Elsewhere, expect a slight chance through evening then
becoming partly cloudy after midnight.
Wednesday...Mid level trough from the Great Lakes into the southeast
states will have just enough southward extent to keep high pressure
ridge and associated subsidence shunted south and east of the local
area. This and a low level southerly wind flow will allow
precipitable water values to gradually rise. 500 mb temps are
forecast to cool to around minus 9 Celsius. Some debris cloudiness
should linger but max temps will still reach the upper 80s to lower
90s.
Therefore, we expect sufficient moisture and instability for at
least scattered afternoon storms along the inland moving east coast
sea breeze boundary. Steering level winds will remain out of the
west/southwest, so these chance POPs should also include the
immediate east coast. MOS POPs range from 70 percent across the
north to 35 percent at Stuart where the sea breeze will push inland
a little quicker. Our current forecast shows a similar POP range,
except values are capped at 50 percent. Don't plan to change our
previous forecast much.
Given the cooler temps aloft and still some lingering mid level dry
air, a few strong storms with frequent lightning strikes and gusty
winds up to 50 mph are expected again.
Thursday-Tuesday...There hasn't been much change in the medium range
models showing moisture values consistent with our typical wet
season. Steering level winds out of the west will weaken late in
the week and into the weekend as trough over the eastern CONUS
lifts. This should bring the highest coverage of afternoon/evening
storms to interior sections. By late in the weekend or early next
week, the models show a weak trough aloft approaching from the Gulf
of Mexico. This would bring steering level winds from the west
again and with even higher moisture forecast, coastal sections
should get back into a higher coverage of the diurnal convection.
The GFS continues to run with high POPs (many days with likely
values) while the ECMWF has been more tempered. A model blend keeps
POPs in the 50s most days and looks good for now.
&&
.AVIATION...We're getting into the season where the main impediment
to aviation will be afternoon/evening convection. While the interior
will have the highest chances for storms through this evening and
again tomorrow, increased moisture on Wed should allow for a greater
chance of afternoon storms at coastal terminals before the sea
breeze boundary moves inland.
&&
.MARINE...
Tonight-Wednesday...High pressure ridge axis will migrate back into
the waters on Wed. Southerly winds around 10 knots are indicated
with seas remaining benign 2 feet or less. The models are showing
some showers/storms out over the waters tonight and early Wed,
especially along the Gulf Stream. There is a chance for storms and
outflow boundaries to affect the intracoastal and nearshore waters
Wed afternoon.
Thu-Sun...The axis of high pressure ridge should remain over the
waters and mainly support speeds around 10 knots, except 10-15
knots Sunday. Scattered storms will continue each afternoon,
mainly across inland areas. Storms may start to push offshore by
Sunday. Additionally, more night/morning showers and storms are
expected especially in the Gulf Stream.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 88 72 87 / 30 50 30 40
MCO 72 91 72 91 / 30 50 40 60
MLB 75 89 74 88 / 30 50 30 40
VRB 75 89 74 88 / 20 40 30 30
LEE 74 91 73 92 / 20 50 30 60
SFB 73 91 73 91 / 30 50 40 50
ORL 74 91 73 91 / 30 50 40 60
FPR 74 90 73 89 / 20 30 30 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT/LONG TERM...Lascody
IMPACT WX/AVIATION...Bragaw & Smith
Hazardous weather outlook, May 30, 4:56 AM EST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
556 AM EDT Tue May 30 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
556 AM EDT Tue May 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Increasing moisture and the inland moving east coast sea breeze
will spark isolated to scattered lightning storms this afternoon
into early this evening. Initial storm development should occur
early this afternoon just inland from the Volusia or Brevard coast
then develop farther inland toward Lake county and south toward
Okeechobee county by late in the day. Storm coverage should be
lowest along the Treasure coast of Martin and Saint Lucie
counties.
Residual dry air in the mid levels may produce a few strong
downburst winds up to 45 mph. Cloud to ground lightning will be
the primary hazard. Seek shelter indoors if thunder is heard.
.MARINE THUNDERSTORM GUST IMPACT...
A few lightning storms over land may push back across the
intracoastal waters and nearshore Atlantic this afternoon and
early evening, mainly north of Sebastian Inlet. Gusty outflow
winds near 35 knots will be possible along with dangerous
lightning strikes.
.FIRE WEATHER IMPACT...
Continued dry vegetation will produce a high to very high danger
of wildfire spread.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A more typical wet season pattern is expected this week into the
weekend with scattered afternoon and evening lightning storms.
Locally heavy rain, gusty winds and cloud to ground lightning
will accompany storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Kelly
In the hours before
Special weather statement, May 30, 2:18 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
318 PM EDT TUE MAY 30 2017
FLZ147-301945-
Northern Brevard County FL-
318 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREVARD COUNTY UNTIL
345 PM EDT...
At 317 PM EDT, a strong thunderstorm was reported over Canaveral
Groves, or near Lone Cabbage Fish Camp. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rockledge, Cocoa, Lone Cabbage Fish Camp, Sharpes and Port Saint
John.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2834 8072 2834 8086 2835 8086 2835 8087
2847 8089 2847 8087 2850 8077 2833 8071
TIME...MOT...LOC 1917Z 336DEG 2KT 2841 8083
BragawSpecial weather statement, May 30, 5:04 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
604 PM EDT TUE MAY 30 2017
FLZ041-044-302245-
Northern Lake County FL-Inland Volusia County FL-
604 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA AND
NORTHEASTERN LAKE COUNTIES UNTIL 645 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange City, moving northwest at 5 mph toward west Deland.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeLeon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2897 8120 2886 8131 2899 8151 2915 8136
TIME...MOT...LOC 2202Z 118DEG 6KT 2896 8132
Cristaldi
Special weather statement, May 30, 6:25 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
725 PM EDT TUE MAY 30 2017
FLZ041-044-310015-
Northern Lake County FL-Inland Volusia County FL-
725 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 815
PM EDT...
At 725 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lisbon to near Eustis to near Mount Plymouth.
Movement was northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Leesburg, Eustis, Tavares, Mount Dora and Cassia.
LAT...LON 2881 8195 2896 8183 2896 8166 2905 8166
2905 8164 2906 8164 2905 8143 2885 8126
2883 8130 2883 8132 2885 8136 2886 8135
2888 8136 2883 8142 2878 8142 2879 8178
TIME...MOT...LOC 2325Z 240DEG 10KT 2887 8181 2889 8170 2881 8145
CristaldiSpecial weather statement, May 30, 6:56 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
756 PM EDT TUE MAY 30 2017
FLZ045-310045-
Orange FL-
756 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ORANGE COUNTY UNTIL
845 PM EDT...
At 756 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sorrento to Apopka to Winter Garden.
Movement was northeast at 5 mph.
Nickel size hail and wind gusts up to 55 mph will be possible with
these storms.
Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.
&&
LAT...LON 2879 8165 2879 8160 2878 8142 2874 8142
2871 8144 2871 8146 2864 8146 2864 8142
2848 8142 2848 8165 2864 8162 2878 8166
TIME...MOT...LOC 2356Z 246DEG 6KT 2877 8157 2869 8154 2855 8159
CristaldiThunderstorm Wind, Lake
- When
- May 30, 6:58 PM EST
- Where
- Lake County, 2.41 mi WNW of Lake Yale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.909, -81.768
A brief, severe thunderstorm with estimated wind speeds near 60 mph caused minor damage at a residence on County Road 452 near the Emerald Marsh Conservation Area in Umatilla. The home owner reported several downed and broken large trees on her property, per a social media post.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 30, 20171 death · $50,000 · 1 event
- Hail and Damaging Winds in Texas, May 30, 2017$221,000 · 74 kt wind · 6 events
- Damaging Winds in New York, May 30, 2017$35,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 30 to 31, 20172.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, May 30, 2017$16,000 · 1 in hail · 9 events
- Tornado and Hail in Virginia, May 30, 2017EF0 · 14 events
- Wildfire and Hail in Florida, May 30, 2017$2,000 · 1 in hail · 11 events
- Hail in Pennsylvania, May 30, 20171.75 in hail · 9 events
- Hail in Missouri, May 30 to 31, 20171.5 in hail · 8 events
- Hail in Kansas, May 30, 20171 in hail · 7 events
- Damaging Winds in North Carolina, May 30, 201771 kt wind · 5 events
- Hail in New York, May 30, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693935.